Hail, Andrews
- When
- March 27, 6:39 PM CST to 6:44 PM CST
- Where
- Andrews County, 16 mi SSW of Andrews
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.106, -102.655
A strong upper level trough developed over the desert southwest and continued to move eastward. A cold front associated with the passage of the trough supported lift for storms to develop across the higher terrain to the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper level trough developed over the desert southwest and continued to move eastward. A cold front associated with the passage of the trough supported lift for storms to develop across the higher terrain to the Permian Basin. A good amount of wind shear was present allowing for storms to develop. These storms produced large hail over the western Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 27, 5:39 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 639 PM CDT Tue Mar 27 2018 .DISCUSSION... && .AVIATION... Cold front pushing through the area this evening with widespread storms tonight. Wind gusts over 40kts and small hail can be expected with these storms as well as IFR vsbys in the heavy rain. Expect low clouds overnight with MVFR cigs. Conditions will improve across the area after 12z. && .PREV DISCUSSION... /issued 159 PM CDT Tue Mar 27 2018/ DISCUSSION... The upper trough moving in from the west has formed a closed low over AZ this morning. This low will slowly move east passing across the region Wednesday with high pressure building in behind it. This low will bring a good chance of rain to the area... once its gone look for conditions to slowly warm up and dry out. As of midday have extensive mid and high clouds across the area which has kept temperatures down so far today but these are beginning to thin out. Not much of a dryline today as surface moisture pushed up against the higher elevations... have dewpts in the 40s west and 50s east. Temps closer to normal will continue through Thursday then begin to warm through the weekend. A cold front will move through the area tonight... looks to already be into Lea and Gaines Counties as of 18z. This front is moving faster than models indicated so have leaned toward the cooler guidance tonight. This front should be a focus for storms tonight. Have a few showers and storms from last night still lingering over the east but have seen new development back west over Eddy County. Severe storms will be possible tonight as latest SWODY1 has a slight risk from Lea County eastward with steep lapse rates with both directional and speed shear so a few supercells will be possible. Based on model qpf it looks like storms will develop over SE NM then move eastward into the Permian Basin... with the Northern Permian Basin getting the best rainfall. South of the Pecos river rain chances not looking good. FIRE WEATHER... Low RH values have yet to develop as cloud cover has held in but as the sun breaks through look for temperatures to begin to climb this afternoon across the west. A Fire Danger Statement remains in effect for locations west of an Aline to Big Bend line. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 46 68 46 71 / 80 20 10 0 Carlsbad 41 71 45 70 / 30 10 0 0 Dryden 55 83 52 83 / 30 10 10 0 Fort Stockton 47 73 48 71 / 30 10 0 0 Guadalupe Pass 40 63 46 70 / 20 10 0 0 Hobbs 40 66 42 64 / 70 10 10 0 Marfa 37 66 36 68 / 10 0 0 0 Midland Intl Airport 46 70 47 70 / 70 10 10 0 Odessa 46 70 46 70 / 70 10 0 0 Wink 45 73 44 74 / 50 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Tue Mar 27 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 215 PM CDT Tue Mar 27 2018 /115 PM MDT Tue Mar 27 2018/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected across the region. Some of the storms could be severe with large hail and damaging winds through this evening, especially across the Permian Basin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Dry conditions will persist from the Guadalupe and Davis Mountains, Presidio Valley, eastward across the Big Bend region, Stockton Plateau and Lower Trans Pecos Wednesday afternoon. Since gusty westerly winds will also affect these areas, near critical to critical fire weather conditions will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may needed this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM MDT TUE MAR 27 2018
NMZ033-034-272200-
Southern Lea County NM-Central Lea County NM-
329 PM MDT TUE MAR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 400
PM MDT...
At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Oil Center, or 17 miles west of Eunice, moving
northeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hobbs, Monument, Nadine, Humble City, Oil Center, Lea County Regional
Airport and Industrial Airpark.
LAT...LON 3263 10308 3238 10341 3249 10358 3300 10324
3300 10321
TIME...MOT...LOC 2129Z 216DEG 36KT 3250 10345Special Weather Statement National Weather Service Midland/Odessa TX 519 PM CDT TUE MAR 27 2018 NMZ034-TXZ059-272300- Southern Lea County NM-Loving TX- 519 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA AND NORTH CENTRAL LOVING COUNTIES UNTIL 600 PM CDT/500 PM MDT/... At 519 PM CDT/419 PM MDT/, Doppler radar was tracking a strong thunderstorm 18 miles west of Jal, moving northeast at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Lea and north central Loving Counties. LAT...LON 3238 10306 3190 10351 3200 10369 3250 10340 TIME...MOT...LOC 2219Z 218DEG 26KT 3214 10350 80
Special Weather Statement National Weather Service Midland/Odessa TX 608 PM CDT TUE MAR 27 2018 TXZ045-280000- Gaines TX- 608 PM CDT TUE MAR 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GAINES COUNTY UNTIL 700 PM CDT... At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Gaines County Airport, or 9 miles southwest of Seminole, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seminole, Gaines County Airport, Fairview and Paynes Corner. LAT...LON 3253 10291 3275 10290 3285 10248 3255 10235 TIME...MOT...LOC 2308Z 247DEG 25KT 3263 10279
The Midland/Odessa radar (KMAF), 47 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
A storm moved across the Andrews/Ector county line and briefly produced a funnel cloud.
A storm moved over Andrews County and produced quarter sized hail which covered the road at the intersection of US 385 and County Road SE 6000.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737650, 737651, 737652, 737653.